Wyoming, 2016

Hail and Damaging Wind in Wyoming, June 28, 2016

June 28, 2016 · NWS UNR · 5 events in 2 counties and zones

A severe thunderstorm developed near Gillette and tracked southeastward into Weston County. The storm produced large hail and gusty winds from Gillette to south of Upton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Gillette and tracked southeastward into Weston County. The storm produced large hail and gusty winds from Gillette to south of Upton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 10:58 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 28, 10:58 AM MST, 1 hour 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1158 AM MDT TUE JUN 28 2016

.SHORT TERM...(Today Through Wednesday Night)
Issued at 246 AM MDT Tue Jun 28 2016

Upper ridge covers the western CONUS, and next shortwave to
affect the CWA is moving through the Pacific Northwest. A few weak
showers are passing over the Hills. Satellite is showing some
clouds over north central SD, and a few storms have developed
across central SD. At the surface, winds are light and variable,
and temperatures are in the 50s to lower 60s.

Shortwave will move over the ridge and dive southeastward into the
region today. With surface high over MN, southeast winds will become
breezy, bringing moist air to the area. Highs will be in the 80s,
with dewpoints in the mid 50s to lower 60s, allowing MLCAPE to reach
1500-2500 J/kg by midday. Supercell development will be aided by
0-6 km shear around 50 kts. Hi-res convective models are in
disagreement on location/timing of storms, but convection over the
Hills as early as 18Z is possible. Scattered severe storms with
large hail and strong winds are expected through the afternoon.
Then the low-level jet increases this evening, which is expected
to help isolated storms transition into an MCS as it pushes
southeastward into NE.

Theta-e advection, along with some weak upper level divergence, may
produce some thunderstorms over MT late tonight, and track into
northwestern SD early Wednesday morning. Based on CAPE and shear,
would not rule out a strong to severe early morning storm there.
CIN would be the limiting factor.

Southeast winds Wednesday morning will become northeasterly as a
weak cool front slides through SD. Moist airmass, plenty of shear,
and weak upper forcing suggest strong to severe storms may be
possible again. However, models disagree on storm
mode/timing/location, so left somewhat broadbrushed pops for now.
Pops may be overdone in the afternoon when cap may prevent much from
developing. Highs Wednesday will be in the low to mid 80s.

.LONG TERM...(Thursday Through Monday)
Issued at 246 AM MDT Tue Jun 28 2016

Relatively moist southeasterly upslope flow will prevail during
most of the extended forecaster period with a series of
disturbances crossing the region in west to northwesterly flow
aloft. The persistent flow of low/mid level moisture will aid
diurnal convection nearly every day, although coverage will be
limited, isold-sct, most days. The fast W-NW flow aloft will
support deep layer shear through the period which will lead to at
least an isolated severe threat on most days, although the lack of
strong upper forcing will keep the coverage of severe storms
relatively limited. Temperatures will remain near or slightly
warmer than average, with highs mainly in the 80s through the
weekend leading into a more significant warm-up early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1157 AM MDT Tue Jun 28 2016

Scattered to numerous thunderstorms this afternoon and evening.
Some thunderstorms may be severe this afternoon and evening, with
large hail and damaging wind gusts. VFR conditions will prevail
through the period except for local MVFR conditions near any
thunderstorms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...10
AVIATION...MLS
Hazardous weather outlook, Jun 28, 3:00 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT TUE JUN 28 2016

SDZ002-014-032-046-049-291000-
PERKINS-ZIEBACH-HAAKON-MELLETTE-TRIPP-
400 AM MDT TUE JUN 28 2016 /500 AM CDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. THERE IS
A MARGINAL RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE. ON WEDNESDAY THERE IS A
MARGINAL TO SLIGHT RISK OF SEVERE WEATHER FOR CENTRAL INTO SOUTH
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-012-013-024>031-041>044-047-072>074-WYZ054>058-071-291000-
HARDING-BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-
TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
400 AM MDT TUE JUN 28 2016 /500 AM CDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. THERE IS
A SLIGHT RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND
ISOLATED SEVERE STORMS WILL BE POSSIBLE. ON WEDNESDAY THERE IS A
MARGINAL TO SLIGHT RISK OF SEVERE WEATHER FOR PORTIONS OF WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 28, 8:19 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 AM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HEAVY RAIN       5 E PORCUPINE           43.23N 102.23W
06/28/2016  M0.51 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            RAINFALL FROM STORM EARLY THIS MORNING.

&&

MLS
Local storm report, Jun 28, 8:22 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
922 AM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             DOWNTOWN CUSTER         43.77N 103.60W
06/27/2016  E1.00 INCH       CUSTER             SD   CO-OP OBSERVER

0442 PM     HAIL             1 WNW WIND CAVE VISITOR 43.56N 103.49W
06/27/2016  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL LASTED FROM 442 PM TO 457 PM MDT.

0500 PM     HAIL             4 SE WIND CAVE VISITORS 43.52N 103.40W
06/27/2016  M0.75 INCH       CUSTER             SD   TRAINED SPOTTER

            VERY HEAVY RAIN. HAIL LASTED ABOUT 10 MINUTES.

0515 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016  M1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

0515 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016  E1.50 INCH       FALL RIVER         SD   TRAINED SPOTTER

0625 PM     TSTM WND GST     ANGOSTURA RESERVOIR     43.32N 103.43W
06/27/2016  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZE HAIL AND STRONG WINDS

0643 PM     HAIL             1 SE BOX ELDER          44.11N 103.06W
06/27/2016  E0.70 INCH       PENNINGTON         SD   LAW ENFORCEMENT

0918 AM     HEAVY RAIN       5 E PORCUPINE           43.23N 102.23W
06/28/2016  M0.51 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            RAINFALL FROM STORM EARLY THIS MORNING.

&&

MLS
Local storm report, Jun 28, 8:40 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             DOWNTOWN CUSTER         43.77N 103.60W
06/27/2016  E1.00 INCH       CUSTER             SD   CO-OP OBSERVER

0442 PM     HAIL             1 WNW WIND CAVE VISITOR 43.56N 103.49W
06/27/2016  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL LASTED FROM 442 PM TO 457 PM MDT.

0500 PM     HAIL             4 SE WIND CAVE VISITORS 43.52N 103.40W
06/27/2016  M0.75 INCH       CUSTER             SD   TRAINED SPOTTER

            VERY HEAVY RAIN. HAIL LASTED ABOUT 10 MINUTES.

0515 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016  M1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

0515 PM     HAIL             5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016  E1.50 INCH       FALL RIVER         SD   TRAINED SPOTTER

0625 PM     TSTM WND GST     ANGOSTURA RESERVOIR     43.32N 103.43W
06/27/2016  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

            PEA SIZE HAIL AND STRONG WINDS

0643 PM     HAIL             1 SE BOX ELDER          44.11N 103.06W
06/27/2016  E0.70 INCH       PENNINGTON         SD   LAW ENFORCEMENT

0918 AM     HEAVY RAIN       5 E PORCUPINE           43.23N 102.23W
06/28/2016  M0.51 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

            RAINFALL FROM STORM EARLY THIS MORNING.

&&

MLS
Special weather statement, Jun 28, 11:08 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT TUE JUN 28 2016

SDZ029-074-281845-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1208 PM MDT TUE JUN 28 2016

...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY...

AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRBURN...CUSTER STATE PARK...CUSTER PARK GAME LODGE...
CENTER LAKE...STOCKADE LAKE...
NORTHEASTERN WIND CAVE NATIONAL PARK AND BLUE BELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4378 10356 4384 10335 4367 10316 4357 10346
TIME...MOT...LOC 1808Z 329DEG 19KT 4374 10341

JC

The radar

The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
June 28, 12:36 PM MST
Where
Campbell County, 5 mi SE of Gillette
Measured
1.5 in hail
Reported by
Public
Coordinates
44.239, -105.429

Thunderstorm Wind, Campbell

When
June 28, 12:45 PM MST
Where
Campbell County, Gillette
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.290, -105.500

Hail, Campbell

When
June 28, 12:47 PM MST
Where
Campbell County, 5 mi E of Gillette
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.290, -105.399

Hail, Weston

When
June 28, 1:40 PM MST
Where
Weston County, 18.98 mi SW of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.930, -104.930

Wind gusts to 50 mph accompanied the storm.

Hail, Weston

When
June 28, 1:53 PM MST
Where
Weston County, 7.44 mi S of Upton
Measured
1 in hail
Reported by
Public
Coordinates
43.993, -104.641

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641127, 641126, 641128, 641130, 641131.